Texas, 2009

Drought in Texas, April 1 to 30, 2009

April 1 to 30, 2009 · NWS LUB · 3 events in 3 counties and zones

The month of April saw an overall improvement in an ongoing severe (D2) long-term drought which commenced over much of the west Texas Rolling Plains in January 2009. Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through the first half of April 2009.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The month of April saw an overall improvement in an ongoing severe (D2) long-term drought which commenced over much of the west Texas Rolling Plains in January 2009.

Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through the first half of April 2009. Severe (D2) drought developed over the Rolling Plains during late January and persisted through April.

Severe (D2) drought was ongoing over Childress, Cottle, Dickens, Kent, King, and Stonewall Counties at the beginning of April. An increase in the coverage and intensity of rainfall was noted with increased thunderstorm activity over much of west Texas by mid April, however, and widespread heavy rains occurred during a severe weather outbreak on the 16th. The increased precipitation had a major impact in ending drought conditions over most of the Rolling Plains, and by the end of April, severe (D2) drought had receded to include only Kent, King, and Stonewall Counties where long term precipitation totals during the November-December-January-February-March-April time frame remain at only 30% to 40% of climatic averages. The U.S. Drought Monitor, however, indicated an expanding area of intensifying extreme (D3) drought over western north Texas at the end of the month, just east of the Rolling Plains region.

Area grasslands were very dry during early April, and the ambient fire danger was extreme. A series of high wind events contributed to a few episodes of widespread wildfire activity across the Southern Plains during the first week of April. At least four significant wildfires developed over the local area on the 2nd and 4th. These fires destroyed one home and damaged oil field equipment. Increased rainfall and warming overnight temperatures, however, contributed to green-up and a decrease in ambient fire danger by mid April.

Following the failure of winter wheat crops in previous months, agricultural impacts were relatively minimal in April. Conditions precluded the planting of some cool season crops including winter wheat. Local cotton experts remain optimistic that soil moisture profiles remain favorable following the September-early October rains, but suggest that normal springtime rainfalls will be critical to the success of the upcoming season's cotton crops.

State agricultural officials estimate that cattle losses related to the drought will exceed $1 billion. Only a fraction of those losses occurred in the South Plains region with most of the land usage locally being for cotton production.

The total economic impact across the South Plains region in April was estimated at $3 million, with approximately $18 million dollars of economic loss occurring locally since the onset of severe (D2) drought conditions in January 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 31, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 PM CDT TUE MAR 31 2009

.AVIATION...
SOUTH TO SOUTHWESTERLY WINDS WILL SWING TO MORE OF A DUE WESTERLY
DIRECTION AND INCREASE IN SPEED THROUGH THE DAY. BOTH TAF SITES
COULD SEE 20 TO 30 KTS BY TOMORROW AFTERNOON...HOWEVER A WEAK
SURFACE TROUGH OF LOW PRESSURE COULD HELP TO LIMIT SPEEDS LATE IN
THE DAY. A COLD FRONT WILL START TO APPROACH THE TAF SITES LATE IN
THIS ISSUANCE BUT SHOULD SWING THE WINDS OUT OF THE NORTHWEST WITH
POSSIBILITIES AGAIN OF 20 TO 30 KTS. VFR CONDITIONS TO PREVAIL...
BUT THERE IS A POSSIBILITY OF SOME LOW CLOUDS PUSHING IN BEHIND
THE FRONT LATE TUESDAY NIGHT.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 638 PM CDT TUE MAR 31 2009/

AVIATION...
VFR CONDITIONS TO PREVAIL FOR THE NEXT 24 HOURS. ONLY CONCERN WILL
BE WIND SPEEDS TOMORROW AFTERNOON WHEN THE POSSIBILITY OF
SUSTAINED 20 TO 30 WITH HIGHER GUSTS COULD BE POSSIBLE.
HOWEVER...HIGH LEVEL CLOUDS AND A WEAK TROUGH OF LOW PRESSURE OVER
THE AREA MIGHT BE ENOUGH TO KEEP WIND SPEEDS DOWN.

JORDAN

PREV DISCUSSION... /ISSUED 333 PM CDT TUE MAR 31 2009/

SHORT TERM...
UPPER LEVEL ENERGY DROPPING THROUGH INLAND PACIFIC NORTHWEST IS
EXPECTED TO DIG SOUTHEAST TOWARDS LONG WAVE TROF OVER ROCKIES AND
HIGH PLAINS LATE WEDNESDAY. UPPER FLOW WILL BACK FROM NORTHWESTERLY
THIS AFTERNOON TO SOUTHWESTERLY LATE WEDNESDAY WITH PRESSURE FALLS
DEEPENING SURFACE TROF OVER SOUTHERN HIGH PLAINS. HIGH CLOUDS SHOULD
INCREASE LATER TONIGHT AND MAY DELAY DEEPER MIXING ON WEDNESDAY...
BUT TIGHTENED GRADIENT WILL COUNTER WITH TENDENCY FAVORING
INCREASING WINDS DURING THE AFTERNOON. WIND SPEEDS APPEAR TO
INCREASE A BIT LESS THAN ADVISORY LEVELS BUT STILL WORTH CONSIDERING
MAINLY SOUTHERN ZONES WHERE GRADIENT SHOULD BE TIGHTEST. FOLLOWED
MOS TEMPERATURES FOR WEDNESDAY WITH HIGH CLOUDS AND SURFACE WIND
COMPONENT CERTAINLY COMPLICATING SURFACE WARMING. MCQUEEN

LONG TERM...
EXTENDED FORECAST FEATURES GUSTY WINDS WEDNESDAY NIGHT AND EARLY
THURSDAY AS WELL AS A CHANCE OF PRECIPITATION /ESPECIALLY NORTH/
EARLY THURSDAY...FOLLOWED BY A POTENTIAL WIND/FIRE WEATHER EVENT
THIS SATURDAY.

STORM SYSTEM CURRENTLY WORKING INTO THE NORTHWEST CONUS WILL QUICKLY
DIVE SOUTHEAST AND BE LOCATED SOMEWHERE NEAR OR ACROSS THE
EAST-CENTRAL ZONES BY 12Z THURSDAY. IN ITS WAKE...A STRONG PACIFIC
COLD FRONT WILL RACE ACROSS WEST TEXAS DURING THE EARLY MORNING
HOURS THURSDAY. A STRONG PRESSURE GRADIENT ALONG WITH STOUT WINDS ALOFT
AND DECENT DOWNWARD FORCING MAY SUPPORT ADVISORY LEVEL WINDS DURING THIS
PERIOD...WITH THE STRONGER WINDS POTENTIALLY LINGERING OVER THE
EASTERN ZONES INTO THE LATE MORNING OR EARLY AFTERNOON HOURS.
ALSO...SOME LIGHT WRAP AROUND PRECIPITATION WILL BE POSSIBLE
/FAVORING THE NORTHERN ZONES/ THE FIRST HALF OF THE DAY THURSDAY.
THERE REMAINS SOME UNCERTAINTY WITH THE PRECIPITATION CHANCES
GIVEN SOME SPREAD WITH THE EXACT TRACK OF THE UPPER LOW...THOUGH
EITHER WAY THE NORTHERN ZONES WILL BE MOST FAVORED. GIVEN THE
RAPID SYSTEM MOTION...ANY PRECIPITATION AMOUNTS SHOULD BE ON THE
LIGHT SIDE. HOWEVER...THERE COULD BE JUST ENOUGH COOL AIR THAT
SOME WINTRY PRECIPITATION COULD MIX IN ACROSS THE NORTHWESTERN
ZONES EARLY THURSDAY.

AFTER SOME BRIEF UPPER RIDGING FRIDAY THE NEXT UPPER LEVEL STORM
SYSTEM WILL BEGIN TO APPROACH FROM THE WEST...WITH THE BULK OF
THE UPPER SUPPORT PASSING NORTH OF THE AREA SATURDAY. THUS...IT
APPEARS A WARM...DRY AND WINDY DAY WILL BE IN THE OFFING
SATURDAY...WITH SOME COOLING IN ITS WAKE BY SUNDAY. EXPECT A
MODERATING TREND EARLY NEXT WEEK IN ADVANCE OF THE NEXT POTENTIAL
STORM SYSTEM BY THE MIDDLE OF THE WEEK.

FIRE WEATHER...
WINDS EXPECTED TO INCREASE CLOSE ENOUGH TO CRITICAL LEVELS BY
WEDNESDAY AFTERNOON TO ADD A FIRE WEATHER WATCH FOR AREAS ON THE
CAP-ROCK. RELATIVE HUMIDITY SHOULD READILY FALL BELOW 15 PERCENT...
ESPECIALLY SOUTHWESTERN ZONES. FIRE DANGER IS EXPECTED TO BE AT
LEAST VERY HIGH. WIND SPEEDS APPEAR TO BE THE MAIN LIMITING FACTOR
AT THIS TIME...WITH HIGH CLOUDS DURING THE DAY WEDNESDAY PERHAPS
LIMITING DEEP MIXING. ALSO...PATH OF THE LOW PRESSURE AREA TOWARDS
SOUTHERN PANHANDLE MAY WEAKEN SURFACE PRESSURE GRADIENT THAT AREA. A
FAIRLY VIGOROUS PACIFIC COLD FRONT WILL ALSO SWING ACROSS THE AREA
WEDNESDAY EVENING WITH POSSIBILITY FOR FAIRLY STRONG DRY WINDS AT
TIMES WEDNESDAY NIGHT AND EARLY THURSDAY. BUT COOLER AIR SPREADING
IN SHOULD INCREASE HUMIDITY VALUES. MCQUEEN

A STORM SYSTEM PASSING BY TO THE NORTH OF THE REGION WILL BRING THE
POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS TO MUCH OR ALL OF
THE CWA SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        36  68  30  58  34 /   0  10  50  10   0
TULIA         35  72  33  57  35 /   0  10  40  10   0
PLAINVIEW     36  72  36  59  37 /   0  10  40  10   0
LEVELLAND     34  75  35  61  38 /   0   0  20  10   0
LUBBOCK       42  75  38  61  40 /   0   0  20  10   0
DENVER CITY   41  75  35  62  40 /   0   0  20  10   0
BROWNFIELD    40  77  37  63  39 /   0   0  20  10   0
CHILDRESS     39  75  40  58  39 /   0   0  40  20   0
SPUR          36  77  39  62  39 /   0   0  20  10   0
ASPERMONT     43  77  42  62  40 /   0   0  20  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES:
TXZ021>024-027>030-033>036-039>042.

&&

14/26/14
Hazardous weather outlook, Mar 31, 2:45 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT TUE MAR 31 2009

TXZ021>044-012045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
345 PM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

BRIEF AND SPOTTY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE WESTERN SOUTH PLAINS THROUGH THE REMAINDER OF THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS...LOW RELATIVE HUMIDITIES AND DRY FUELS WILL COMBINE
TO CREATE ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY
AND AGAIN ON SATURDAY. A FIRE WEATHER WATCH IS IN EFFECT FOR THE
CAPROCK WEDNESDAY AFTERNOON AND EVENING. ADDITIONALLY...A STRONG
COLD FRONT MAY BRING SUSTAINED NORTHWESTERLY WINDS IN EXCESS OF
30 MPH ACROSS MUCH OF THE AREA LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Stonewall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Stonewall forecast zone
Crop damage
$1.0 million
Reported by
State Official
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, King

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
King forecast zone
Crop damage
$1.0 million
Reported by
State Official
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Kent

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kent forecast zone
Crop damage
$1.0 million
Reported by
State Official
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161691, 161692, 161693.